Texas, 2007

Flash Flood in Texas, July 3, 2007

July 3, 2007 · NWS SHV · 1 event in 1 county or zone

An upper level trough of low pressure remained anchored across north central Texas during the later half of June and continued into July. This allowed for copious amount of moisture to stream northward from the Gulf of Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper level trough of low pressure remained anchored across north central Texas during the later half of June and continued into July. This allowed for copious amount of moisture to stream northward from the Gulf of Mexico. This moisture...combined with daytime heating...resulted in showers and thunderstorms across portions of northeast Texas...some of which produce flooding rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 3, 2:37 PM CST, 4 hours 4 minutes earlier.

Area forecast discussion, Jul 3, 2:37 PM CST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
337 PM CDT TUE JUL 3 2007

.DISCUSSION...
WILL CONTINUE WITH PERSISTENCE...AT LEAST THROUGH THURSDAY. UPPER
LOW NOW APPEARS TO BE CENTERED OVER THE CONCHO VALLEY AND
CONTINUES TO DIG SOUTHWEST IN RESPONSE TO BUILDING HIGH PRESSURE
OVER THE SOUTHWEST U.S. SOME DISAGREEMENT IN MODELS ON WHERE THE
CIRCULATION WILL END UP...BUT GFS PLACES IT NORTHERN MEXICO
NEAR DEL RIO BY 12Z FRIDAY. THIS POSITION COMBINED WITH A TROF
MOVING ACROSS THE TENNESSEE VALLEY REGION...SHOULD ACT TO CHANGE
SURFACE WINDS TO NORTHEAST AND LOW LEVEL WINDS THROUGH 80H TO
MORE WESTERLY...CUTTING OFF THE MOISTURE TAP TO THE GULF. THUS THE
MOIST AIRMASS OVER THE REGION SHOULD DRY SLIGHTLY...ENOUGH TO END
THE HEAVY DOWNPOURS AND RESULT IN MORE SCATTERED CONVECTION...AT
LEAST THROUGH THE WEEKEND. AFTER THE WEEKEND...ALL BETS ARE OFF AS
GFS AGAINS REDEVELOPS A CUTOFF LOW OVER NORTH TEXAS. BY TUESDAY OF
NEXT WEEK LOW LEVEL WINDS HAVE RETAPPED THE ENDLESS MOISTURE
SUPPLY FROM THE GULF OF MEXICO. WILL BEGIN AN UPWARD TREND ON POPS
ONCE AGAIN...BUT ONLY SLIGHTLY AT THIS POINT...AS CONFIDENCE IN
GFS IS RATHER LOW WITH THIS RUN.

FLASH FLOOD WATCH FOR THIS EVENING WILL BE CANCELED. AFTER 6 PM...
THE CURRENT CONVECTION WILL BE ON THE DECREASE. ANY FLOODING CAN
BE HANDLED BY STATEMENTS OR WARNINGS. WITHOUT A FOCUS FOR
PROLONGED HEAVY RAINFALL AND LOW QPF VALUES...CAN NOT JUSTIFY A
WATCH FOR WEDNESDAY. LOOKS LIKE ANOTHER REPEAT OF TODAY.

FOR TEMPS...WILL BEGIN A WARMING TREND LATER HALF OF WEEK INTO THE
WEEKEND WITH HIGHS CLOSER TO SEASONAL NORMALS.

&&

.AVIATION...

SCATTERED CONVECTION WILL CONTINUE THROUGH EARLY EVENING ACROSS MUCH
OF THE REGION...BUT VFR CIGS/VSBYS MAY DROP TO MVFR IN/NEAR
CONVECTION...WITH LOCALLY GUSTY WINDS TO 30 KTS POSSIBLE. CONVECTION
IS EXPECTED TO DIMINISH BETWEEN 2-5Z...WITH AC/CIRROFORM CONVECTIVE
DEBRIS LINGERING OVERNIGHT. SOME TERMINALS THAT SEE RAIN THIS
AFTERNOON MAY DEVELOP LIFR CIGS OVERNIGHT...ESPECIALLY IN AREAS
WHERE THE MID/HIGH CIGS THIN. COULD ALSO SEE MVFR CIGS DEVELOP OVER
CNTRL/SE TX OVERNIGHT AS NEW ROUND OF CONVECTION DEVELOPS...WITH
THESE LOWER CIGS LIFTING N INTO E TX AFTER 9Z. OTHERWISE...ANY
LIFR/MVFR CIGS THAT DEVELOP SHOULD LIFT TO VFR BY MID/LATE MORNING
WEDNESDAY...WITH SCATTERED CONVECTION DEVELOPING AGAIN OVER E
TX/CNTRL LA...AND AFFECTING THE E TX TERMINALS/SHV BY MIDDAY/EARLY
AFTERNOON. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  74  89  74  89 /  60  70  30  50
MLU  72  87  72  87 /  60  60  30  50
DEQ  71  86  71  86 /  60  60  30  50
TXK  72  86  72  86 /  60  60  40  50
ELD  72  87  72  87 /  60  60  30  50
TYR  73  86  73  86 /  60  70  40  50
GGG  74  88  74  88 /  60  70  40  50
LFK  74  88  73  88 /  60  70  40  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

14/15
Hazardous weather outlook, Jul 3, 11:00 AM CST, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT TUE JUL 3 2007

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-041100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT TUE JUL 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...

NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE FOUR STATE REGION
TODAY AND TONIGHT. DUE TO AN UNSTABLE AND VERY MOIST ATMOSPHERE...
RAINFALL WILL BE HEAVY AT TIMES.  RAINFALL RATES UP TO TWO INCHES
PER HOUR ARE POSSIBLE. ALSO...A FEW STORMS WILL BE CAPABLE OF
PRODUCING WIND GUSTS OF 40 MPH AND FREQUENT AND POTENTIALLY
DEADLY LIGHTNING.

LOCATIONS WHICH HAVE RECEIVED HEAVY RAINFALL OVER THE PAST WEEK
OR SO...WHICH INCLUDE MOST OF EAST TEXAS...SOUTHWEST ARKANSAS...AND
NORTH LOUISIANA HAVE A POTENTIAL FOR FLASH FLOODING. A FLASH FLOOD
WATCH IS IN EFFECT FOR THESE AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORMS WILL CONTINUE THROUGH THE WORKWEEK...AND THE
MORE INTENSE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL...GUSTY WINDS...AND FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED...ESPECIALLY
FOR SUPPORT IN THE EVENT OF FLASH FLOODING.

The radar

The Shreveport radar (KSHV), 137 km away, was scanning. The volume nearest the first event began at 00:40 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Smith

When
July 3, 6:41 PM CST to 9:00 PM CST
Where
Smith County, Tyler
Cause
Heavy Rain
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
32.350, -95.300

Up to three feet of water was reported at the intersection of Bonner and Ferguson Streets. A car was stalled with occupants inside needing police assistance. County road 2301 was also washed out due to excessive heavy rainfall and flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39564.